Health Library

Ibuprofen overdose
     
Print-Friendly
Bookmarks

Ibuprofen overdose

Advil overdose; Nuprin overdose; PediaProfen overdose; Rufen overdose; Motrin overdose

 

Ibuprofen is a type of nonsteroidal anti-inflammatory drug (NSAID). Ibuprofen overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medicine.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

 

Ibuprofen is sold over-the-counter and by prescription.

 

Where Found

 

Ibuprofen is found in:

  • Advil
  • Medipren
  • Midol
  • Motrin
  • Nuprin
  • Pamprin IB
  • PediaProfen
  • Rufen

Note: This list may not be all-inclusive.

 

Symptoms

 

Symptoms may develop in the following areas:

Eyes, ears, nose, throat, and mouth:

  • Ringing in the ears
  • Blurred vision

Gastrointestinal:

  • Diarrhea
  • Heartburn
  • Nausea, vomiting (sometimes bloody)
  • Stomach pain (possible bleeding in stomach and intestines)

Heart and blood:

  • Low blood pressure (shock) and weakness 

Kidneys:

  • Little to no urine production

Lungs:

  • Breathing -- difficult
  • Breathing -- slow
  • Wheezing

Nervous system:

  • Agitation, confusion, incoherent (not understandable)
  • Drowsiness, even coma
  • Convulsions
  • Dizziness 
  • Headache (severe)
  • Unsteadiness, trouble moving

Skin:

  • Rash
  • Sweating
Other:
  • Chills

 

Before Calling Emergency

 

The following information is helpful for emergency assistance:

  • Person's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medicine was prescribed for the person

However, DO NOT delay calling for help if this information is not immediately available.

 

Poison Control

 

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.

 

What to Expect at the Emergency Room

 

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:

  • Activated charcoal
  • Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
  • Blood and urine tests
  • Chest x-ray
  • Tube through the mouth into the stomach and small intestine to identify and treat internal bleeding (endoscopy)
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through a vein (intravenous or IV)
  • Laxative
  • Medicines to treat symptoms

 

Outlook (Prognosis)

 

Recovery is likely with prompt medical treatment, except in very large overdoses. Some people may develop chronic liver or kidney injury.

 

 

References

Aronson JK. Ibuprofen. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:5-12.

Seger DL, Murray L. Aspirin and nonsteroidal agents. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 149.

BACK TO TOPText only

 

        A Closer Look

         

          Talking to your MD

           

            Self Care

             

              Tests for Ibuprofen overdose

               
                 

                Review Date: 1/31/2017

                Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

                The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
                adam.com